Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS Morristown, TN

June 25, 20184 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 25, 2018, 2:19 PM EDT for 4 counties in Tennessee. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2018, 2:19 PM EDT (18:19 UTC)
Expired
Jun 25, 2018, 3:15 PM EDT
In force
56 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, TN, Claiborne County, TN, Grainger County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 25 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:02 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS54 KMRX 251819
SVRMRX
TNC013-025-057-173-251915-
/O.NEW.KMRX.SV.W.0095.180625T1819Z-180625T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
219 PM EDT MON JUN 25 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Claiborne County in east Tennessee...
  Eastern Campbell County in east Tennessee...
  Grainger County in east Tennessee...
  Union County in east Tennessee...

* Until 315 PM EDT.

* At 218 PM EDT, severe thunderstorms were located along a line
  extending from Red Ash to near Jacksboro, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Maynardville, Rutledge, New Tazewell, Bean Station, Tazewell,
  Plainview, Harrogate, Blaine, Luttrell, Lone Mountain, Howard
  Quarter, Arthur, Buffalo Springs, Rose Hill, Big Ridge State Park,
  Clairfield, Joppa, Springdale, Thorn Hill and Paulette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3660 8347 3652 8339 3641 8339 3639 8328
      3628 8326 3628 8336 3617 8348 3619 8356
      3613 8361 3614 8364 3610 8364 3612 8365
      3610 8369 3617 8374 3617 8392 3630 8404
      3627 8405 3627 8406 3659 8402
TIME...MOT...LOC 1818Z 276DEG 36KT 3662 8416 3625 8419 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
1 follow-up statement
094 
WWUS54 KMRX 251904
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
304 PM EDT MON JUN 25 2018

TNC013-251914-
/O.CAN.KMRX.SV.W.0095.000000T0000Z-180625T1915Z/
Campbell TN-
304 PM EDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CAMPBELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3660 8351 3652 8339 3641 8339 3639 8328
      3628 8326 3628 8336 3617 8348 3619 8356
      3613 8361 3614 8364 3610 8364 3612 8365
      3610 8369 3617 8374 3617 8392 3631 8389
      3650 8377 3660 8352
TIME...MOT...LOC 1904Z 282DEG 37KT 3633 8360 

$$

TNC025-057-173-251915-
/O.CON.KMRX.SV.W.0095.000000T0000Z-180625T1915Z/
Claiborne TN-Grainger TN-Union TN-
304 PM EDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CLAIBORNE...GRAINGER AND UNION COUNTIES...

At 304 PM EDT, a severe thunderstorm was located near Rutledge,
moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Maynardville, Rutledge, New Tazewell, Bean Station, Tazewell,
Plainview, Harrogate, Blaine, Luttrell, Springdale, Lone Mountain,
Howard Quarter, Thorn Hill, Buffalo Springs, Paulette, Rose Hill,
Sharps Chapel, Sandlick, Powell River Preserve and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3660 8351 3652 8339 3641 8339 3639 8328
      3628 8326 3628 8336 3617 8348 3619 8356
      3613 8361 3614 8364 3610 8364 3612 8365
      3610 8369 3617 8374 3617 8392 3631 8389
      3650 8377 3660 8352
TIME...MOT...LOC 1904Z 282DEG 37KT 3633 8360 

HAIL...0.75IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:30 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 25, 1:30 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
130 PM EDT Mon Jun 25 2018

.AVIATION...The overall weather pattern shows weak ridging over
the region today with a minor short wave riding along the upper flow
...and at the surface...a broad frontal boundary stretched west to
east across the general area. This set up will allow for a couple of
rounds of convection to move through the TAF sites over the next 24
hours. The first and most significant round of convection should
push through this afternoon into the early evening.  Any storm that
moves across a TAF site could generate lowering clouds...heavy
rainfall...reduced VIS...hail and strong gusty winds.  Another round
of convection will be possible late tonight into early Tuesday
morning.  Areal coverage of this round should be less and centered
over northern area and...for now...will only mention showers near
TRI.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

mjb
Hazardous weather outlook, Jun 25, 4:20 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
420 AM EDT Mon Jun 25 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
420 AM EDT Mon Jun 25 2018 /320 AM CDT Mon Jun 25 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible this afternoon. Damaging
winds will be the main threat with these storms. Hail up to
quarter size and localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Jun 25, 1:43 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/25/2018                   KNOX               TN   911 CALL CENTER

            TREES AND POWER LINES WERE REPORTED DOWN IN THE EASTERN
            PART OF KNOXVILLE.

&&
Special weather statement, Jun 25, 1:47 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
147 PM EDT MON JUN 25 2018

TNZ067-068-083>086-251845-
Rhea TN-Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-McMinn TN-
147 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...CENTRAL LOUDON...MEIGS...
CENTRAL MCMINN...NORTHWESTERN MONROE AND SOUTHERN ROANE COUNTIES
UNTIL 245 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spring City, or 9 miles northwest of Decatur, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Lenoir City, Dayton, Kingston, Sweetwater, Rockwood, Loudon,
Madisonville, Decatur, Fairview, Spring City, Midtown, Englewood,
Graysville, Niota, Philadelphia, Clear Water, Stinging Fork Falls
State Park, Murray Store and Old Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3546 8510 3567 8500 3578 8490 3583 8477
      3586 8473 3589 8427 3537 8438
TIME...MOT...LOC 1747Z 276DEG 29KT 3565 8487

DH
Local storm report, Jun 25, 1:57 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
157 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     5 NE PHILADELPHIA       35.73N 84.34W
06/25/2018                   LOUDON             TN   911 CALL CENTER

            TWO TREES WERE REPORTED DOWN FIVE MILES NORTHEAST OF
            PHILADELPHIA.

&&
Local storm report, Jun 25, 2:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND DMG     SSE ONEIDA              36.50N 84.51W
06/25/2018                   SCOTT              TN   911 CALL CENTER

            TREES WERE REPORTED DOWN IN ONEIDA.

&&
Special weather statement, Jun 25, 2:12 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
212 PM EDT MON JUN 25 2018

VAZ002-006-251845-
Wise VA-Russell VA-
212 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL AND NORTHERN
WISE COUNTIES UNTIL 245 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Payne Gap, or 8 miles northwest of Wise, moving east at 45 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Honaker, Pound, Dye and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 8255 3705 8249 3701 8244 3700 8224
      3704 8217 3705 8204 3707 8202 3712 8201
      3713 8193 3699 8191 3700 8283 3701 8278
      3705 8272 3712 8272 3718 8260 3718 8255
TIME...MOT...LOC 1812Z 265DEG 38KT 3708 8265

DH
Special weather statement, Jun 25, 2:15 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
215 PM EDT MON JUN 25 2018

NCZ060-TNZ101-102-251900-
Cherokee NC-West Polk TN-East Polk TN-
215 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND POLK
COUNTIES UNTIL 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking strong cluster of
thunderstorms along a line extending from near Benton to 12 miles
south of Etowah to 8 miles northwest of Ducktown to 15 miles
northeast of Eton. Movement was east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ducktown, William L. Davenport Refuge, Violet, Big Frog Mountain,
Turtletown, Hiawasse Dam, Reliance, Copperhill, Archville, Hiwassee
Ocoee State Park, Culberson, Hot House and Unaka.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3499 8464 3508 8459 3515 8460 3523 8466
      3525 8460 3525 8443 3524 8436 3520 8435
      3522 8432 3521 8429 3527 8423 3524 8419
      3524 8413 3525 8412 3519 8409 3512 8408
      3499 8416
TIME...MOT...LOC 1814Z 264DEG 18KT 3521 8456 3516 8453 3509 8452 3504
8454 3499 8458

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:31 AM EDTSpecial Weather StatementMRXKnox44 min
Jun 25, 3:06 AM EDTSpecial Weather StatementMRXUnion39 min
Jun 25, 3:35 AM EDTSpecial Weather StatementMRXJefferson25 min
Jun 25, 4:00 AM EDTSpecial Weather StatementMRXHamblen, Jefferson30 min
Jun 25, 11:13 AM EDTSpecial Weather StatementMRXMorgan47 min
Jun 25, 11:16 AM EDTSpecial Weather StatementMRXRhea44 min
Jun 25, 11:27 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea48 min
Jun 25, 11:35 AM EDTSpecial Weather StatementMRXCampbell, Scott40 min
Jun 25, 12:20 PM EDTSpecial Weather StatementMRXLoudon, Roane40 min
Jun 25, 12:31 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane44 min
Jun 25, 12:34 PM EDTSpecial Weather StatementMRXBledsoe, Rhea41 min
Jun 25, 1:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Sevier44 min
Jun 25, 1:05 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon55 min
Jun 25, 1:27 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott48 min
Jun 25, 1:30 PM EDTSpecial Weather StatementMRXBradley, Hamilton45 min
Jun 25, 1:34 PM EDTSpecial Weather StatementMRXBlount, Sevier41 min
Jun 25, 1:43 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott50 min
Jun 25, 1:45 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier60 min
Jun 25, 1:47 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Rhea, Roane58 min
Jun 25, 1:55 PM EDTSevere Thunderstorm WarningMRXHamilton, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more65 min
Jun 25, 2:15 PM EDTSpecial Weather StatementMRXPolk45 min
Jun 25, 2:30 PM EDTSpecial Weather StatementMRXWashington45 min
Jun 25, 3:01 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Polk44 min
Jun 25, 3:09 PM EDTSpecial Weather StatementMRXGrainger, Hamblen51 min
Jun 25, 3:10 PM EDTSpecial Weather StatementMRXGreene, Unicoi50 min
Jun 25, 3:25 PM EDTSpecial Weather StatementMRXCarter, Johnson50 min
Jun 25, 3:53 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan37 min
Jun 25, 4:33 PM EDTSpecial Weather StatementMRXJohnson27 min
Jun 25, 5:42 PM EDTSpecial Weather StatementMRXMorgan48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.